You are here
FDA Warns of Heart Failure Risk With Diabetes Medications Containing Saxagliptin or Alogliptin
An FDA safety review has found that type-2 diabetes medications containing saxagliptin or alogliptin may increase the risk of heart failure, particularly in patients who already have heart or kidney disease. As a result, the agency has added new warnings and precautions to the labels of medications that contain saxagliptin or alogliptin to underscore the potential increased risk of heart failure.
Saxagliptin and alogliptin are part of the class of dipeptidyl peptidase-4 (DPP-4) inhibitor drugs, which are used with diet and exercise to lower blood sugar in adults with type-2 diabetes. Untreated, type-2 diabetes can lead to serious health problems, including blindness, nerve and kidney damage, and heart disease.
The FDA evaluated two large clinical trials conducted in patients with heart disease. The studies showed that more patients who received saxagliptin- or alogliptin-containing medications were hospitalized for heart failure compared with patients who received placebo. In the saxagliptin trial, 3.5% of patients who received the drug were hospitalized for heart failure compared with 2.8% of patients who received placebo. This is equivalent to 35 out of every 1,000 patients compared with 28 out of every 1,000 patients. Risk factors included a history of heart failure or kidney impairment. In the alogliptin trial, 3.9% of alogliptin-treated patients were hospitalized for heart failure compared with 3.3% of the placebo group—the equivalent of 39 out of every 1,000 patients compared with 33 out of every 1,000 patients.
Saxagliptin-containing medications include AstraZeneca’s Onglyza (saxagliptin, AstraZeneca) and Kombiglyze XR (extended-release saxagliptin/metformin), and alogliptin-containing medications include Takeda’s Nesina (alogliptin), Kazano (alogliptin/metformin), and Oseni (alogliptin/pioglitazone).
Diabetes patients taking medications containing saxagliptin or alogliptin should contact their health care professionals immediately if they develop signs and symptoms of heart failure, such as unusual shortness of breath during daily activities; trouble breathing when lying down; tiredness, weakness, or fatigue; and weight gain with swelling in the ankles, feet, legs, or stomach.
Health care professionals should consider discontinuing the medication in patients who develop heart failure and should monitor their diabetes control. If a patient’s blood sugar level is not well-controlled with their current treatment, other diabetes medications may be required.
Source: FDA; April 5, 2016.